Mental Health Support

Citalopram reduction Horrors

Morning everybody😎

I'm new so apologies if this doesn't make sense.

I'm male, 46, healthy, reasonably fit, eat well, have a great job as an engineer, have a fantastic partner of 30 years and 3 wonderful boys. Sounds perfect right?...........2 years ago I had a health scare that brought in old anxiety issues and I foolishly began the citalopram trap!! I was on 10 mg initially then up to 20 for 6 months or so. I felt it wasn't really doing its job as I still had random highs, lows, anxieties, depressions, mood swings etc so I decided to come off it by tapering down. I've been doing it really slowly and sensibly!!! I've now been on 10 mg every 3 rd day for a few weeks and suddenly finding it really really difficult. I get real real lows like never before, I get persistent anxiety, nervousness, tension, tight chest, shakes, loss of appetite and general disassociation. Is this normal? Any comments or advice would be helpful 🙏👍

4 Replies
oldest • newest

Hello Dobster

I have no medical training whatsoever but what you are describing does seem to fit with possible withdrawl side affects of taking citalopram?

I have found a website called headmeds.org.uk for young people who are prescribed all the different medications for mental health problems where they can find out what to expect and how it may affect them. They say information is power?

I think this is part of a normal reaction while your brain readjusts to different levels of seratonin. I believe it can be common to suddenly feel very low because your brain has got used to the seratonin being regulated/supplied by the citalopram and not producing it itself?

I have no experience of the best way to taper drugs slowly. Perhaps it is best to ask your Gp.

One idea might be to have half your usual amount but take it more frequently than every third day and see it that reduces the bad reaction you have been experiencing?

Good luck.

When my son decided to slowly stop taking venlafaxine it took him along time before he felt it was fully out of his system.

Reply

Hi dobster I'm 46 and did the same been off them now for about 7 months.i still get anxiety but I can control it better still get that feeling of not been part of the world wide web get snappy I just try to deal with it in a different way.try mindfulness and have apps on your phone that give you encouragement.good luck

Reply

Thanks Welly10, onwards n upwards👍

Reply

Thanks spz 😊

Reply

You may also like...